This is a question from a customer regarding the appearance of brown spots, and my answer:
I am a woman in my 60s who has been using Pomegranate Repair Serum and Rose Vetiver Day Moisturizer for 3 months. I have noticed his healing effects and have been delighted. However, in the last couple of weeks I have begun to develop a significant number of brown splotches on my cheeks, some of them are growing larger. I am very concerned and would very much appreciate hearing from you. Should I discontinue using the Pomegranate Repair Serum? Do you have any ideas why this condition has developed on my cheeks? What would you recommend? I would like to continue using your products as I have liked them very much, but I do wonder if I may be having a reaction to one or both of them.
Thank you very much for your products and your support."
Monday May 3 2010 09:05 AM PDT
Hi Jean - Thank you for your question... These brown spots could be hyperpigmentation, also called 'liver spots'. There can be a variety of causes: sun exposure (from years before), changes in hormones, illness or injury, or prescription drugs including some antibiotics, antiarrhythmics, or antimalarial medication.
Hyperpigmentation seems to come on slowly: one day you'll look in the mirror and notice brown spots that (seemingly) weren't there yesterday! This happens to all of us. The origin of hyperpigmented skin comes from the skin's deep melanin layer (see more below).
The good news: I can reassure you it is not from the protective Rose Vetiver Day Moisture or the Pomegranate Repair Serum.
In fact, the Pomegranate Serum (or our RoseHip Serum) is a synergistic formula rich in essential fatty acids and the natural vitamins a + c, as well as valuable plant lipids – all of which actually contribute to beginning to fade or minimize these brown spots. To prevent deepening of the color or the spread of these hyperpigmented areas, (also called ‘solar lentigines’), I highly recommend limiting your exposure to sun: either by covering face and arms when you in the sun – or - daily use of a sun block to prevent the spreading and darkening of the spots. I like zinc oxide as an active sun block ingredient. (see my earlier blog on sun protection).
I also want to add, there is a very common product ingredient in almost all "anti-aging" skin care product that is the cause of a high percentage of hyperpigmented skin that I saw over my years in skin care practice: AHA's, (alpha hydroxy acids) or fruit enzymes. I would witness sometimes drastic changes in skin, month to month in both texture and pigmentation. AHA's literally dissolve the protective epidermal layer of the skin – this layer offers an important protection from the sun. So, I strongly suggest that if you are using AHA's, to stop.
Hyperpigmentation: is a common, usually harmless condition in which patches of skin become darker in color than the normal surrounding skin. This darkening occurs when an excess of melanin, the brown pigment that produces normal skin color, forms deposits in the skin. Hyperpigmentation can affect the skin color of people of any race.
Melasma: These spots are similar in appearance to age spots but are larger areas of darkened skin that appear most often as a result of hormonal changes. In practice I would see more hyperpigmented arise as a woman enters menopause, or in the years beyond. These spots do take years to appear, both from hormones as well as sun exposure. Pregnancy, for example, can trigger overproduction of melanin that causes the "mask of pregnancy" on the face and darkened skin on the abdomen and other areas. Women who take birth control pills may also develop hyperpigmentation because their bodies undergo similar kind of hormonal changes that occur during pregnancy. If one is really bothered by the pigment, the birth control pills should be stopped.
Hope this helps!
Monday May 3 2010 11:12 AM PDT